Medical teams from Virginia to Nevada found the same puzzling symptoms in five other women aged 18 to 48.
Washington— When an otherwise healthy 48-year-old Nebraska woman came to the emergency room after three days of abdominal pain and discomfort, the doctor discovered a life-threatening riddle. His platelets are colorless blood cells that come together to form a clot and have collapsed. But the Washington Post reported that CT scans of her abdomen and pelvis showed large blood clots.
His medical team quickly figured out the seemingly contradictory symptoms. Even if the patient is treated with ordinary diluents, more blood clots will appear in the blood vessels around the brain, liver and spleen.
When the doctor was looking for clues to the patient’s medical history, a seemingly innocent fact emerged: She received the Johnson & Johnson coronavirus vaccine two weeks before becoming ill.
Between March 19 and April 12, medical teams from Virginia to Nevada found the same puzzling symptoms in five other women aged 18 to 48. Everyone has recently received the Johnson & Johnson vaccine. A woman died.
Last Tuesday, US health officials recommended that these vaccines be suspended so that experts can reconsider how or whether they can be used safely. Out of more than 7 million injections, there are only 6 known cases, but the symptoms experienced by women are shocking because they are severe and almost invisible in healthy people, with one exception recently. They are similar to people in Europe, and they have received a population similar to the coronavirus vaccine developed by AstraZeneca and Oxford University.
It is well known that understanding rare and possibly related adverse events after vaccination can be very complicated, but in this case, US health officials have a plan. In March, European scientists’ detective work on similar cases and decades of hard research, the immune response to the sparse blood thinning drug heparin, provided a possible mechanism for the case, but it is still uncertain. The mechanism only started a few weeks later. development of. detected.
Scientific questions remain about which components of the vaccine may trigger a reaction and who is at risk. But this syndrome is so similar to a rare heparin-related reaction that scientists have given similar names to vaccine-induced reactions, established possible connections, and identified widely available diagnostic tests. Obviously heparin should not be used because it can worsen blood clots, but there are other treatments on the shelves of almost all hospitals, although they cannot repair the damage caused by severe blood clots.
In a letter sent to the New England Journal of Medicine last Friday, Johnson & Johnson scientists stated that “the evidence is insufficient to establish a causal relationship between the injection and blood clots” and asked for more evidence to clarify the symptoms of vaccinated patients. . But many experts, including US government health officials, said that the explanation of immunity is the main theory.
On Monday, Rochelle Varensky, director of the Centers for Disease Control and Prevention, said that health officials are reviewing a “small number” of other cases to determine whether they are the same rare reaction. Understanding the frequency of incidents will help provide a basis for decision-making on how to use vaccines.
Valenxi said: “I am encouraged that the number of cases is not very large.”